Hail, Cass
- When
- May 6, 12:15 PM CST
- Where
- Cass County, Cleveland
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.683, -94.600
25 hail, 2 thunderstorm wind, 2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 6, 2:30 AM CST, 9 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 330 AM CDT TUE MAY 6 2003 SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE LONGWAVE TROUGH AXIS ACROSS WESTERN CONUS WITH BROAD SOUTHWESTERLY FLOW EXTENDING ACROSS CENTRAL PLAINS STATES INTO LOWER/MID MS RIVER VALLEY. SHORTWAVE NOTED OVER NM ROUNDING BASE OF LONGWAVE TROUGH. 07Z SURFACE ANALYSIS SHOWS SURFACE LOW OVER SOUTHWEST OK WITH WARM FRONT EXTENDING ACROSS EASTERN OK INTO NORTHERN AR. SMALL CLUSTER OF SHOWERS AND THUNDERSTORMS NOTED IN REGION OF MASS CONVERGENCE ALONG NOSE OF 850MB LOW LEVEL JET OVER CENTRAL KS. EXPECT THIS CLUSTER TO WEAKEN AS IT MOVES EASTWARD...THUS HAVE LEFT FORECAST DRY THROUGH MORNING HOURS ACROSS AREA. AS NM SHORTWAVE EJECTS INTO PLAINS STATES THIS AFTERNOON...SURFACE LOW PROGGED TO TRACK ACROSS SOUTHEAST KS INTO SOUTHWEST MO...AS WARM FRONT LIFTS NORTHWARD INTO SOUTHERN ZONES BY LATE THIS AFTERNOON...ALLOWING GULF MOISTURE TO SPREAD NORTHWARD INTO REGION. THIS MOISTURE...COMBINED WITH MID-LEVEL LAPSE RATES IN EXCESS OF 7 C/KM WILL ALLOW FOR MUCAPE IN EXCESS OF 3000 J/KG THIS AFTERNOON NEAR WARM FRONT ACROSS SOUTHERN ZONES. MODELS SUGGEST AREA OF PRECIPITATION TO DEVELOP IN REGION OF ISENTROPIC LIFT NORTHEAST OF SURFACE LOW ACROSS EASTERN KANSAS...SPREADING INTO WESTERN ZONES BY LATE AFTERNOON. OF MORE CONCERN IS POTENTIAL FOR SURFACE BASED CONVECTION ALONG/NORTH OF WARM FRONT LATE THIS AFTERNOON INTO THIS EVENING. SHEAR/CAPE PROFILES ONCE AGAIN LOOK FAVORABLE FOR SEVERE THUNDERSTORMS...INCLUDING TORNADIC POTENTIAL WITH STORMS ALONG/NORTH OF WARM FRONT. CONVECTION SHOULD CONSOLIDATE INTO MCS AND TRACK ACROSS FORECAST AREA THROUGH LATE EVENING HOURS. THUS HAVE GONE AHEAD AND INTRODUCED CHANCE POPS ACROSS WESTERN ZONES FOR LATE THIS AFTERNOON...THEN LIKELY POPS FOR THIS EVENING FOR ALL BUT FAR NORTHERN ZONES. SEAMAN 345 PM... AS ALLUDED TO IN LAST DISCUSSION HAVE ADDED MENTION OF SHOWERS AND THUNDERSTORMS STARTING TUESDAY NIGHT FOR AREAS SOUTH OF THE MO RIVER AND THE EASTERN ONE THIRD OF FORECAST AREA. MODELS IN GOOD AGREEMENT ON ACTIVE SOUTHERN STREAM AS SHORTWAVE EMBEDDED WEST SOUTHWESTERLY MID/UPPER LEVEL FLOW DEVELOPS/DEEPENS WEAK WAVE ALONG SURFACE BOUNDARY TO THE SOUTH OF FORECAST AREA. INCREASING ISENTROPIC LIFT SHOULD ALLOW ELEVATED CONVECTION TO SPREAD AS FAR NORTH AS MISSOURI RIVER TUESDAY EVENING. MAY BE UNDERDOING NORTHERN EXTENT OF CHANCE POPS FOR TUESDAY NIGHT BUT BEST TO WAIT FOR ANOTHER MODEL RUN TO CONFIRM CHANGE IN PREVIOUS FORECAST BEFORE INCREASING/SPREADING RAIN CHANCES FURTHER NORTH. TEMPERATURES TOMORROW WILL BE TEMPERED BY NORTHEASTERLY BOUNDARY LAYER FLOW AND INCREASING MID LEVEL CLOUDS. TWEAKED HIGH TEMPERATURES DOWN A BIT AS A RESULT. MJ UNSETTLED WEATHER PATTERN CONTINUES THROUGH THE EXTENDED. ON WEDNESDAY...SURFACE FRONT STARTS OUT SHOVED TO THE SOUTH OF THE AREA...AND THEN COMES BACK NORTH OVERNIGHT. WITH SHORTWAVE COMING ACROSS...EXPECT ANOTHER ROUND OF RAIN. DEPENDING UPON WHERE THE FRONT SETS UP DURING THE DAY ON THURSDAY...COULD SEE SOME STRONG STORMS IN THE AFTERNOON. THE GFS PUTS THE FRONT ALMOST ALONG THE IA/MO BORDER...SO THE MAJORITY OF THE ACTIVITY MAY BE TO THE NORTH. SHOULD SEE A BREAK IN THE RAIN ON FRIDAY AS SURFACE LOW HEADS TO THE GREAT LAKES. FRONT NEVER REALLY GETS TOO FAR PAST US THOUGH...AND THERES ANOTHER LOW DEVELOPING ALONG THE ROCKIES. NEXT UPPER LEVEL WAVE SHOULD AFFECT THE AREA DURING THE AFTERNOON ON SATURDAY. GOOD AGREEMENT BETWEEN GFS AND ECMWF. BOTH SHOW 12Z SAT A FAIRLY STRONG SURFACE LOW SETTING UP SOMEWHERE BETWEEN SOUTHEAST NEBRASKA AND NORTHEAST KS. HAVE RETAINED POPS FOR SATURDAY AND SUNDAY...WITH SYSTEM MOVING OUT BY SUNDAY NIGHT. TEMPERATURES SHOULD BE AT OR SLIGHTLY ABOVE CLIMATOLOGY. LVQ .EAX... KS...NONE. MO...NONE.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043 >046-053-054-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 105 PM CDT TUE MAY 6 2003 ...SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS...HAIL AND ISOLATED TORNADOES EXPECTED THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS...HAIL AND ISOLATED TORNADOES WILL LIKELY CONTINUE THROUGH THE EVENING. AREAS WITH THE GREATEST THREAT ARE ALONG AND SOUTH OF A KANSAS CITY TO MOBERLY LINE. THIS ACTIVITY IS TIED TO A WARM FRONT MOVING NORTH FROM SOUTHERN MISSOURI...AND AN UPPER LEVEL DISTURBANCE MOVING EAST OUT OF KANSAS. THE SEVERE WEATHER THREAT IN NORTHERN MISSOURI WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE FORECAST FOR LATE WEDNESDAY NIGHT AND THURSDAY...AND AGAIN ON SATURDAY. AT THIS TIME...SEVERE THUNDERSTORMS LOOK POSSIBLE WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION DEFINITELY WILL BE REQUIRED THIS AFTERNOON...MAINLY IN AREAS SOUTH OF HIGHWAY 36. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. LVQ
KSZ057-060-105-MOZ037-038-043>045-053-054-062100- SPECIAL WEATHER STATEMENT...CORRECTION FOR WATCH NUMBER NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1136 AM CDT TUE MAY 6 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 269...IN EFFECT UNTIL 700 PM CDT TUESDAY AFTERNOON. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BATES...CASS...HENRY...JACKSON...JOHNSON...LAFAYETTE AND PETTIS. IN KANSAS: JOHNSON...LINN AND MIAMI. SOME CITIES IN THIS TORNADO WATCH INCLUDE BUTLER...CLINTON... HARRISONVILLE...KANSAS CITY...OLATHE...PAOLA...SEDALIA AND WARRENSBURG. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL... AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. LVQ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1246 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1238 PM 4 W OSAWATOMIE KS 1.75 INCH HAIL
05/06/03 MIAMI REPORTED BY LAW
ENFORCEMENT OFFICIAL.
QUARTER TO GOLFBALL
SIZE HAIL REPORTED 3 TO
4 MILES WEST OF
OSAWATOMIE.
1242 PM OSAWATOMIE KS 1 INCH HAIL
05/06/03 MIAMI REPORTED BY HAM RADIO
OPERATOR.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1251 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 PM OSAWATOMIE KS 1 INCH HAIL
05/06/03 MIAMI REPORTED BY EMERGENCY
MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1253 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM 1 W DE SOTO KS 1 INCH HAIL
05/06/03 JOHNSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1255 PM 5 N PAOLA KS 1.75 INCH HAIL
05/06/03 MIAMI REPORTED BY HAM RADIO
OPERATOR.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
106 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0106 PM SPRING HILL KS .88 INCH HAIL
05/06/03 JOHNSON REPORTED BY MEDIA.The national radar mosaic for the moment the first event began.
25 hail, 2 thunderstorm wind, 2 tornado. Local standard time, as filed.
Also had estimated wind gusts to 60 mph.
Tornado touched down in a fescue field just east of the intersection of Missouri route 23 and 725th St.in rural eastern Johnson county. Moved into Owsley with trees snapped off and broken. A truck was blown sideways and a playhouse was destroyed. The tornado moved into a conservation area into Pettis county.
Tornado from Johnson county continued into Pettis county, tracking north of Green Ridge and just south and southeast of Sedalia. Large concrete I-blocks were overturned and trees uprooted. Two men were slightly injured as they sought shelter in a shed east of Sedalia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyThe tornado archive for Missouri, 2003Warnings in Missouri, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358099, 5358100, 5358101, 5359013, 5358102, 5358103, 5358104, 5358110, 5358111, 5358112, 5358106, 5358113, 5358114, 5358115, 5361605, 5358116, 5358117, 5358118, 5360444, 5360443, 5358107, 5360445, 5360446, 5358097, 5358098, 5358105, 5358108, 5358109, 5358187.